Quality Hearing Systems - St. Paul, MN

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s peculiar. So you begin thinking about likely causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache before bed.

Could the aspirin be the cause?

And that idea gets your brain working because maybe it is the aspirin. You feel like you remember hearing that some medications can bring about tinnitus symptoms. is aspirin one of those medicines? And does that mean you should quit taking aspirin?

Medication And Tinnitus – What’s The Link?

The enduring rumor has linked tinnitus symptoms with numerous medications. But those rumors aren’t exactly what you’d call well-founded.

It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • The affliction of tinnitus is fairly prevalent. Persistent tinnitus is a problem for as many as 20 million people. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
  • Starting a new medicine can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to treat that causes stress. And stress is commonly associated with tinnitus. So it isn’t medication causing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Your blood pressure can be changed by many medications which in turn can trigger tinnitus symptoms.

What Medications Are Linked to Tinnitus

There is a scientifically proven link between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Link

There are ototoxic (harmful to the ears) properties in a few antibiotics. These powerful antibiotics are usually only used in extreme situations and are known as aminoglycosides. High doses are known to cause damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Blood Pressure Medicine

When you deal with high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Some diuretics have been known to cause tinnitus-like symptoms, but usually at considerably higher doses than you may typically encounter.

Aspirin Can Cause Ringing in Your Ears

And, yes, the aspirin may have been what brought about your tinnitus. But the thing is: Dosage is once again very important. Normally, high dosages are the significant issue. The dosages you would take for a headache or to treat heart disease aren’t often large enough to trigger tinnitus. But when you quit taking high dosages of aspirin, fortunately, the ringing tends to go away.

Consult Your Doctor

Tinnitus might be able to be caused by several other uncommon medicines. And there are also some odd medication mixtures and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best strategy.

You should also get examined if you begin noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.